Wisconsin, 2003

Hail and Damaging Winds in Wisconsin, August 28, 2003

August 28, 2003 · NWS MKX · 5 events in 3 counties and zones

Severe weather developed as a surface trough trailing a surface low pushed through the state, and warm, moist air fed into the developing convection. ), knocking down trees, as well as power lines; in one specific case, onto a barn.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Severe weather developed as a surface trough trailing a surface low pushed through the state, and warm, moist air fed into the developing convection. Winds gusted up to 56 knots (65 mph) at Reedsburg (Sauk Co.), knocking down trees, as well as power lines; in one specific case, onto a barn. Scattered hail reports reached up to 0.75" in diameter, and rainfall rates reached 1-2" an hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 28, 2:00 PM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 28, 2:00 PM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT THU AUG 28 2003

FORECAST FOCUS ON FROPA AND ASSOCIATED PCPN TIMING.  EXTENDED QUIET
PD AFTER FROPA EARLY FRI MORNING.

AIRMASS STEADILY MOISTENING/HEATING UP THIS AFTN.  MSAS SFC BASED
LI/S DOWN TO ABOUT -6/-7.  ETA BUFKIT SOUNDINGS SHOW ABOUT 1200J/KG
CAPE AVAILABLE THIS AFTN/EVENING...BUT THIS LOOKS CONSERVATIVE. SFC
BASED CAPES FROM SPC MESOANALYSIS PAGE AND USING MODIFIED SOUNDINGS
FOR BETTER DWPNT DEPICTION SUPPORT CAPES CLOSER TO 2000J/KG.  DWPNTS
EARLY THIS AFTN UPR 60S TO AROUND 70 WITH TEMPS LIKELY TO HIT 90 BY
MID AFTERNOON.

TIMING OF FRONT CONSISTENT AMONG THE MODELS.  CONVECTION STARTING TO
FIRE IN SE IA AND THIS SHOULD HEAD NE TOWARD SRN WI. LOOKING FOR
MOST ACTIVE WEATHER BETWEEN ABOUT 00-05Z ACRS CWA.  OTHER DYNAMICAL
FORCING RATHER SPARCE. NO REAL H5 S/W OR UPR LEVEL JET FORCING. LLV
WIND SHEAR IS WEAK AS WELL IN RATHER POSITIVE TILTED SYSTEM.  THIS
SHOULD LEAD TO DIMINISHING STORM INTENSITY AS EVENING WEARS ON AND
INSTIBILITY WEAKENS.

FROPA IN KENOSHA COUNTY...SE CWA...SHOULD BE AROUND 6AM CDT FRI
MORNING.  DRY...QUIET WEATHER THRU THE WEEKEND.

H8 TEMPS COOL DOWN ENOUGH OVER WARM LAKE MICHIGAN WATERS...LOW 70S...
TO BRING A DELTA T OF ABOUT 16 DEGREES SAT MORNING. LIKELY TO SEE
SOME LAKE EFFECT CLOUDS. WILL THROW IN A SLIGHT CHANCE FOR LAKE
EFFECT -RW FRI NGT AS INVERSION LIFTED TO ABOUT 6-7KFT AND TRAJECTORY
FAVORABLE FOR MKE/RACINE/KENOSHA COUNTIES.

.MKX...NONE.

DAVIS
Hazardous weather outlook, Aug 28, 4:00 AM CST, 14 hours 50 minutes before
WIZ046-047-051-052-056>060-062>072-290945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT THU AUG 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE.
LOCALLY HEAVY RAINFALL IS ALSO A POSSIBILITY. A RAPID INCREASE IN
WARM AND MOIST AIR IS EXPECTED DURING THE AFTERNOON LEADING TO VERY
UNSTABLE CONDITIONS. A STRONG LOW PRESSURE AND COLD FRONT IS
FORECAST TO MOVE ACROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN
TONIGHT AND WILL ACT TO PROVIDE AN ADDITIONAL TRIGGER FOR SEVERE
THUNDERSTORM CONVECTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING.

XX

In the hours before

Special weather statement, Aug 28, 5:39 PM CST, 1 hour 11 minutes before
WIZ046-047-051-052-056>060-062>072-290100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
639 PM CDT THU AUG 28 2003

...SEVERE THUNDERSTORM WATCH NORTH OF MILWAUKEE AND MADISON UNTIL
11 PM...

A SMALL LINE OF SHOWERS AND THUNDERSTORMS OVER EASTERN LAFAYETTE
COUNTY...WILL MOVE EAST ACROSS GREEN COUNTY BETWEEN 630 PM AND 715
PM...AND INTO ROCK COUNTY THROUGH 8 PM. BRIEF HEAVY RAIN WILL RESULT
IN RAINFALL TOTALS FROM 2/10 TO 1/2 INCH WITH THESE STORMS.

MUCH STRONGER STORMS OVER WESTERN WISCONSIN WILL BEGIN TO AFFECT
MARQUETTE...COLUMBIA AND SAUK COUNTIES BETWEEN 715 PM AND 815 PM.
GUSTY WINDS TO 40 MPH...PEA SIZE HAIL AND VERY HEAVY RAIN WILL
ACCOMPANY THESE STORMS. HOWEVER...THESE STORMS MAY STRENGTHEN TO
SEVERE LIMITS WITH STRONG DAMAGING WINDS. STAY TUNE TO NOAA WEATHER
RADIO FOR ANY SEVERE WARNINGS.

GEHRING
Special weather statement, Aug 28, 6:25 PM CST, 25 minutes before
WIZ046-047-051-052-056>060-062>072-290100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
725 PM CDT THU AUG 28 2003

...SEVERE THUNDERSTORM WATCH NORTH OF MILWAUKEE AND MADISON UNTIL
11 PM...

A LARGE CLUSTER OF THUNDERSTORMS FROM LA CROSSE TO MAUSTON IN
JUNEAU COUNTY WAS MOVING EAST AT 25 MPH. SOME OF THE STORMS WERE
SEVERE WITH DAMAGING WINDS TO 60 MPH AND LARGE HAIL. THESE STORMS
WILL EVENTUALLY MOVE ACROSS MARQUETTE...GREEN LAKE...AND FOND DU LAC
COUNTIES THIS EVENING. THEY WILL ENTER MARQUETTE COUNTY BETWEEN
WESTFIELD AND BRIGGSVILLE AFTER 830 PM.

IN ADDITION...A LINE OF STORMS WAS FOUND OVER RICHLAND COUNTY MOVING
EAST AT 25 MPH. THESE STORMS WILL REACH THE LA VALLE AREA BY 740
PM...AND EVENTUALLY THE BARABOO AREA BY 815 PM. GUSTY WINDS TO 40
MPH...SMALL HAIL...AND BRIEF HEAVY RAINS OF 1/4 TO 1/2 INCH WILL
OCCUR WITH THESE STORMS.

OVER THE REMAINDER OF SOUTHEAST WISCONSIN...STORM CHANCES INCREASE
AFTER 830 PM.

KAPELA

The radar

The La Crosse radar (KARX), 116 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 heavy rain, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sauk

When
August 28, 6:50 PM CST
Where
Sauk County, Lake Delton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.583, -89.783

Heavy Rain, Sauk

When
August 28, 6:50 PM CST to 8:00 PM CST
Where
Sauk County, Lake Delton
Reported by
GENERAL PUBLIC
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Thunderstorm Wind, Columbia

When
August 28, 7:10 PM CST
Where
Columbia County, 9 mi E of Wisconsin Dells
Measured
52 kt (60 mph) estimated gust
Reported by
POST OFFICE
Coordinates
43.633, -89.583

Hail, Marquette

When
August 28, 7:15 PM CST
Where
Marquette County, 3 mi NE of Briggsville
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
43.683, -89.533

Thunderstorm Wind, Sauk

When
August 28, 7:20 PM CST to 7:30 PM CST
Where
Sauk County, 2 mi WSW of Reedsburg
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
43.517, -90.033

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376995, 5376999, 5376998, 5376997, 5376996.